Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 16, NWS Phoenix, AZ

July 9, 2008La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2008, 5:34 PM MST for La Paz County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2008, 5:34 PM MST (00:34 UTC)
Expired
Jul 9, 2008, 6:30 PM MST
In force
56 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
2652 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:45 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 9, 3:45 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
345 PM MST WED JUL 9 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM APPROACHING FROM THE SOUTHEAST WILL BRING A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH STRONG GUSTY WINDS. THEN...A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED ACROSS THE ENTIRE AREA THURSDAY
THROUGH THE COMING WEEKEND AS ADDITIONAL LOW PRESSURE SYSTEMS MOVE
OVER OUR AREA. LOCALLY HEAVY RAIN IS POSSIBLE ESPECIALLY LATE
THURSDAY AND THURSDAY EVENING. TEMPERATURES WILL COOL TO WELL BELOW
AVERAGE FOR JULY BY FRIDAY WITH INCREASING MOISTURE...THEN GRADUALLY
INCREASE NEXT WEEK AS MOISTURE LEVELS DECREASE.

&&

.DISCUSSION...
THE LOW PRESSURE SYSTEM TO THE SOUTHEAST IS SPREADING MORE MOISTURE
INTO SOUTH-CENTRAL ARIZONA THAN PREVIOUSLY EXPECTED. THUS...WITH
SOME DYNAMICS AND A STEERING FLOW FROM THE NORTHEAST...HAVE
INCREASED THE CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING FROM
THE HIGHER TERRAIN THIS AFTERNOON AND EARLY EVENING INTO THE DESERT
AREAS OF SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA
TONIGHT. SOME OF THESE THUNDERSTORMS WILL PROBABLY BE SEVERE WITH
STRONG GUSTY DAMAGING WINDS DUE TO RELATIVELY DRY AIR NEAR THE
SURFACE. THE CLOUD COVER ASSOCIATED WITH THE LOW PRESSURE SYSTEM
SLOWED THE AMOUNT OF THUNDERSTORM DEVELOPMENT IN SOUTHEAST ARIZONA
TODAY. HOWEVER...WITH THE APPROACHING LOW PRESSURE SYSTEM...EXPECT
DEVELOPMENT TO TAKE PLACE DURING THE EVENING HOURS IN OUR AREA.

THE LOW PRESSURE SYSTEM FROM THE SOUTHEAST WILL BRING A MORE
SIGNIFICANT INCREASE IN MOISTURE WITH AN INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA BY THURSDAY
AFTERNOON AND EVENING. THE EMPHASIS WILL SHIFT TO LOCALLY HEAVY RAIN
LATE THURSDAY AND THURSDAY EVENING AS PRECIPITABLE WATER VALUES
INCREASE TO NEAR OR OVER 2 INCHES. THESE HIGH VALUES AND A VERY
UNSTABLE AIRMASS POINT TO THE POSSIBILITY OF FLASH FLOODING LATE
THURSDAY AND THURSDAY NIGHT. FOLLOWING SHIFTS WILL HAVE TO CONSIDER
ISSUING A FLASH FLOOD WATCH. MORE MOISTURE WILL LEAD TO LOWER HIGH
TEMPERATURES...AND BY FRIDAY TEMPERATURES WILL BE WELL BELOW AVERAGE
FOR JULY.

LOWER TEMPERATURES MAY LIMIT THE INTENSITY OF STORMS THAT DEVELOP
FRIDAY. THUS...LOCALLY HEAVY RAIN IS NOT MENTIONED FOR FRIDAY...BUT
WITH THE AMOUNT OF MOISTURE IN THE AIR IT IS STILL POSSIBLE.

FROM PREVIOUS DISCUSSION...
BY SATURDAY THE ELY WAVE MOVES INTO NORTHERN AZ...AND FLOW ALOFT IS
FORECAST TO BECOME SWLY OVER MUCH OF THE CWA...AS OUR AREA WILL BE
ON THE SRN PORTION OF THE DEPARTING WAVE. OVER THE REMAINDER OF THE
FORECAST PERIOD...PROGS GRADUALLY DECREASE MOISTURE OVER THE CWA AND
BRING IT BACK TO RELATIVELY NORMAL LEVELS FOR THIS TIME OF YEAR.
STEERING FLOW BECOMES A BIT LESS FAVORABLE AND MORE OUT OF THE
SOUTHWEST WITH TIME. AS SUCH WE WILL TREND FORECASTS BACK TO A LOWER
GRADE...WITH THE BEST CHANCES FOR AFTN/EVE STORMS OVER THE HIGHER
TERRAIN OF ZONE 24. TEMPS WILL ALSO CLIMB SEVERAL DEGREES AS
MOISTURE THINS...BUT HIGHS SHOULD STILL REMAIN CLOSE TO OR JUST A
BIT BELOW CLIMATOLOGICAL NORMALS.

&&

.AVIATION...
PREVIOUS DISCUSSION STILL HOLDS...

PHX AREA...
12Z TAFS FOR KPHX/KIWA WILL INCLUDE STRONGER INDICATIONS OF
CONVECTIVE ACTIVITY FOR THIS AFTERNOON/EVENING. SEVERAL
HIGH-RESOLUTION MODELS INDICATING A SOMEWHAT LARGE COMPLEX OF
THUNDERSTORMS WILL LIKELY FOR SE OF PHX LATE THIS
AFTERNOON...RESULTING IN A STRONG OUTFLOW BOUNDARY FROM THE SE.
CONFIDENCE BOOSTED IN MODEL DEPICTIONS AS THE MODELS ACCURATELY
CAPTURED THE OUTFLOW BOUNDARY FROM TUESDAY EVENING. HAVE THEREFORE
TEMPO/D STRONGER SE WINDS DURING THE PERIOD WHEN THE OUTFLOW
BOUNDARY WILL IMPACT KPHX/KIWA. MODELS ALSO INDICATING SCT TSTMS
WILL DEVELOP AS OUTFLOW BOUNDARY PUSHES THROUGH THE PHX AREA. TSTM
ACTIVITY SHOULD BE ON THE DECREASE BY 06Z.

SW AZ/SE CA...
SLY FLOW WILL CONTINUE THROUGH THE DAY AT ALL WRN TAF SITES. MODELS
INDICATING THAT A STRONG PUSH OF GULF AIR WILL MOVE INTO SE CA/SW AZ
THIS EVENING. HAVE REFLECTED THIS WITH STRONGER WINDS IN THE TAFS
FOR THE LATE EVENING/OVERNIGHT TIME PERIOD. OTHERWISE AIRMASS WILL
REMAIN CAPPED WITH NO TSTMS EXPECTED AT THIS TIME.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
WEATHER PATTERN WILL REMAIN ACTIVE /INCREASED THUNDERSTORM ACTIVITY/
THROUGH AT LEAST SATURDAY AS AN UPPER LEVEL INVERTED TROUGH PUSHES
INTO ARIZONA FROM MEXICO. PRECIP ACTIVITY MAY SPREAD INTO SE CA
FRIDAY THROUGH SUNDAY...THOUGH THE MOST LIKELY AREA TO RECEIVE
RAINFALL WILL BE SOUTH-CENTRAL ARIZONA. WITH ATMOSPHERE BECOMING
EXCEEDINGLY MOIST AND SOMEWHAT COOLER /MAX RH 50-70...MIN RH 20-30
PERCENT...HIGH TEMPS FRIDAY BELOW 100/...HEAVY RAINFALL WILL BECOME
LIKELY WITH THE THUNDERSTORMS. SUNDAY THROUGH EARLY NEXT WEEK
AIRMASS BEGINS TO DRY OUT...POPS DECREASE AND TEMPERATURES INCREASE.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS/CB
AVIATION...INIGUEZ
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Jul 9, 6:27 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
627 AM MST WED JUL 9 2008

AZZ021>023-026>028-100100-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
627 AM MST WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE STRONG GUSTY WINDS GREATER
THAN 45 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS
THURSDAY INTO FRIDAY...WITH THE MOST WIDESPREAD AND SIGNIFICANT AREAL
COVERAGE DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY
HAZARDS WILL BE STRONG GUSTY WINDS GREATER THAN 40 MPH...AS WELL AS
BLOWING DUST AND DEADLY CLOUD TO GROUND LIGHTNING. IN ADDITION...THE
STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD LEAD
TO FLOODING OF AREA ROADS...STREAMS AND LOW LYING AREAS.

FROM SATURDAY INTO EARLY NEXT WEEK...THE AIRMASS WILL BECOME A BIT
DRIER...GRADUALLY DECREASING THE THREAT FOR THUNDERSTORMS. BY MONDAY
THERE WILL BE ONLY A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE STRONG GUSTY
WINDS...BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-100100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
627 AM MST WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. SOME OF THE STRONGER STORMS MAY CONTAIN STRONG GUSTY
WINDS GREATER THAN 40 MPH...AS WELL AS BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. SOME OF THE STRONGER
STORMS MAY PRODUCE STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING. THE BEST CHANCES FOR STORMS WILL LIKELY BE
THURSDAY THROUGH FRIDAY...AND THEY WILL HAVE THE ABILITY TO PRODUCE
LOCALLY HEAVY RAINFALL WHICH COULD CAUSE FLOODING OF AREA ROADS AND
STREAMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-100100-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
627 AM MST WED JUL 9 2008 /627 AM PDT WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS BY
THURSDAY NIGHT. THE SLIGHT CHANCE CONTINUES THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. HOWEVER...THE BEST THREAT FOR SIGNIFICANT
THUNDERSTORM ACTIVITY WILL BE THURSDAY NIGHT THROUGH FRIDAY NIGHT.
THE PRIMARY HAZARDS WILL BE STRONG GUSTY WINDS GREATER THAN 45
MPH...AS WELL AS DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD TO
GROUND LIGHTNING. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE THURSDAY
NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRECKENRIDGE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:05 PM MSTAreal Flood AdvisoryPSRLa Paz115 min
Jul 9, 7:18 PM MSTAreal Flood AdvisoryPSRLa Paz117 min
Jul 10, 3:14 PM MSTSevere Thunderstorm WarningPSRYuma46 min
Jul 10, 3:57 PM MSTSevere Thunderstorm WarningPSRYuma32 min
Jul 10, 4:00 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Jul 10, 4:07 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa38 min
Jul 10, 4:47 PM MSTSevere Thunderstorm WarningPSRLa Paz43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.